Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 17, 2016, 3:42 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 3:42 PM EDT (19:42 UTC)
- Expired
- Jun 17, 2016, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 129 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:56 PM EDT | TSTM WND DMG | 3 Wsw Lodge Hall, SC | TREE DOWN ON WALKER ROAD NEAR COLUMBUS ROAD |
| Jun 17, 4:01 PM EDT | TSTM WND DMG | 1 Sse Lodge Hall, SC | TREE DOWN ON POWELL ROAD NEAR BERTIE AVENUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
029
WUUS52 KILM 171942
SVRILM
SCC043-089-172015-
/O.NEW.KILM.SV.W.0037.160617T1942Z-160617T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
SOUTH CENTRAL WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 415 PM EDT
* AT 342 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIO...OR 17
MILES SOUTH OF KINGSTREE...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EARLE...NORTH SANTEE...LAMBERT AND TRIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3313 7928 3315 7929 3315 7935 3318 7940
3321 7943 3322 7946 3324 7946 3324 7948
3325 7948 3324 7949 3326 7956 3327 7956
3332 7974 3338 7979 3337 7980 3341 7986
3344 7988 3353 7969 3312 7925 3312 7927
TIME...MOT...LOC 1942Z 313DEG 23KT 3342 7975
HAIL...1.00IN
WIND...60MPH
$$
SHK2 follow-up statements
486
WWUS52 KILM 171956
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT FRI JUN 17 2016
SCC043-089-172015-
/O.CON.KILM.SV.W.0037.000000T0000Z-160617T2015Z/
GEORGETOWN SC-WILLIAMSBURG SC-
356 PM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN GEORGETOWN AND SOUTH CENTRAL WILLIAMSBURG
COUNTIES...
AT 356 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...OR
21 MILES WEST OF GEORGETOWN...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EARLE...LAMBERT AND NORTH SANTEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3313 7927 3315 7929 3315 7935 3318 7940
3321 7943 3322 7946 3324 7946 3324 7948
3325 7948 3324 7949 3332 7970 3332 7974
3338 7979 3337 7980 3341 7986 3349 7965
3312 7925 3312 7927
TIME...MOT...LOC 1956Z 313DEG 23KT 3336 7967
HAIL...1.00IN
WIND...60MPH
$$
SHK724
WWUS52 KILM 172006
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT FRI JUN 17 2016
SCC043-089-172015-
/O.EXP.KILM.SV.W.0037.000000T0000Z-160617T2015Z/
GEORGETOWN SC-WILLIAMSBURG SC-
406 PM EDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEORGETOWN AND
SOUTH CENTRAL WILLIAMSBURG COUNTIES WILL EXPIRE AT 415 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN SOUTH CAROLINA.
LAT...LON 3313 7927 3315 7929 3315 7935 3318 7940
3321 7943 3322 7946 3324 7946 3324 7948
3325 7948 3324 7949 3332 7970 3332 7974
3338 7979 3337 7980 3341 7986 3349 7965
3312 7925 3312 7927
TIME...MOT...LOC 2004Z 313DEG 23KT 3336 7967
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:40 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 17, 2:40 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...COR
National Weather Service Wilmington NC
240 PM EDT FRI JUN 17 2016
.SYNOPSIS...
A cold front will drop across the area through this evening
bringing scattered showers and thunderstorms. Drier and much
cooler air will overspread the region this weekend behind the cold
front. A gradual return to summertime warmth and humidity will
occur by the middle of next week before another cold front
approaches the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Severe Thunderstorm Watch in effect through 10
PM this evening for our south-westernmost SC counties as a cold
front and upper short wave combination interact with a very moist
and unstable air mass. The front is slowly dropping southward across
the forecast area and is now likely crossing our northern tier of
counties. The most unstable air is over our SC counties to the south
of the front and although there are as yet no strong or severe
storms over our area we do have some heading towards Florence and
Williamsburg Counties. If current trends continue, it seems likely
that the threat over our forecast area will not actually last until
10 PM as we are at the northern end of a southward-moving feature
and I expect that I will be clearing counties from the watch from
north to south within the next couple of hours.
North of the front we can expect isolated to widely scattered
convection, but with more modest instability in play behind the
front it is not likely that these storms will become severe.
Activity will fade from north to south this evening and tonight as
the front drops south of the area and as we lose diurnal heating. A
consensus of guidance gives us lows in the mid to upper 60s, finally
a relatively cool night.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Much cooler and dryer weather in store for the
weekend as an unseasonal weather pattern takes shape. High pressure
will press down from the north post-FROPA, leading to a very windy
Saturday and a breezy Sunday. Highs in the low to mid 80s both days
with dewpoints of around 60 will lead to pleasant feels-like
temperatures. The downside will be the wind, with sustained
northeasterly winds reaching around 20 kts Saturday afternoon, with
higher readings at the beaches. Sunday will be more modestly breezy
as the high settles south over eastern CONUS. Both night will be
cool with lows in the lower 60s, except mid 60s at the beaches.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Amplified mid level pattern will continue
through next week. Initially, a massive east/west oriented ridge
will be the main player covering most of the contiguous U.S. By
midweek, a powerful trough surges south across the east thus
pushing the ridge back to the west. The trough will be accompanied
by a backdoor front that slows as it pushes south but does work on
higher theta-e air with showers and thunderstorms advertised by
the medium range guidance. With the inherent uncertainty, we are
advertising pops from about Wednesday onward. The highest chance
appears to be Thursday, at least CWA wide. Temperature trends
remain relatively unchanged with quick warming back into the 90s
by midweek, tailing off late with the front and increased
moisture.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Cold front dropping across the CWA this aftn will be the
impetus for showers and thunderstorms at the terminals through this
evening. Thunderstorms will gradually increase in coverage...with
the best chance for thunderstorms south of the cold front at FLO,
MYR, and CRE, and lesser chances at ILM/LBT. Have carried a tempo
group at FLO, with VCTS elsewhere for lower potential.
After the cold front sinks south across the terminals this evening,
post frontal stratus is likely along with increasing N/NE winds.
While guidance has backed off on the potential for IFR, and think
this is more realistic since we are far removed from the
climatologically favored season for post-frontal IFR stratus, do
believe MVFR is likely and have maintained at least SCT IFR for
consistency from the previous TAFs. At the same time, NE winds will
increase to 10-15 kts overnight, and then become stronger Saturday,
gusting up to 25 kts from the NE. Any stratus will erode after
sunrise with VFR resuming thereafter.
Extended Outlook...VFR through remainder of the extended period.
Showers and thunderstorms possible Wednesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Expect gradually increasing winds from the
N and NE tonight in the wake of an unseasonably strong cold
frontal passage. NE winds will increase to 15 to 20 kts after
midnight, with seas building to 3 to 5 ft.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Expect Small Craft Advisory conditions to
persist through most if not all weekend as a persistently strong
NE flow in the wake of a cold front brings winds of 20 to 30 kts
and seas of 5 to 8 ft. See latest Advisory and Forecast for
details regarding timing and severity of this event.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...A transition period for the coastal waters
as high pressure slides offshore and a more typical summertime
pattern develops. Northeast winds initially will go light and
variable Monday. Tuesday the southwest flow develops with speeds
of 10-15 knots. Looks like the low level jet ramps up overnight
Tuesday with 15-20 knots dropping back again Wednesday. Seas will
be mostly 2-4 feet with maybe a few five footers with the higher
winds overnight Tuesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 AM Saturday to 6 PM EDT Sunday for
AMZ250-252-254-256.
&&
SYNOPSIS...JDW
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...SHK
AVIATION...JDW
MARINE...REK/SHKHazardous weather outlook, Jun 17, 3:41 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 341 PM EDT FRI JUN 17 2016 NCZ087-096-099-105>110-SCZ017-024-033-053-054-181945- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DILLON-MARION-INLAND HORRY-COASTAL HORRY- 341 PM EDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-181945- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 341 PM EDT FRI JUN 17 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM SATURDAY TO 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ023-032-039-055-056-181945- DARLINGTON-FLORENCE-WILLIAMSBURG-INLAND GEORGETOWN- COASTAL GEORGETOWN- 341 PM EDT FRI JUN 17 2016 ...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 2:33 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT FRI JUN 17 2016
SCZ039-171915-
WILLIAMSBURG SC-
233 PM EDT FRI JUN 17 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WILLIAMSBURG COUNTY
UNTIL 315 PM EDT...
AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HEBRON...OR NEAR LAKE CITY...MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...HEBRON...CADES...LANE...GREELEYVILLE AND
WILLIAMSBURG REGIONAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3370 8000 3372 7998 3377 8000 3381 7994
3382 7992 3383 7991 3384 7980 3384 7979
3353 7953 3350 7999 3351 8000 3350 8000
3351 8001 3350 8002 3351 8002 3351 8008
3350 8009 3350 8010
TIME...MOT...LOC 1832Z 327DEG 22KT 3381 7985
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:33 PM EDT | Special Weather Statement | ILM | Williamsburg | 42 min |
| Jun 17, 2:50 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 32 min |
| Jun 17, 3:20 PM EDT | Tornado Warning | ILM | Georgetown, Williamsburg | 25 min |
| Jun 17, 3:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 65 min |
| Jun 17, 6:17 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 50 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.